Kansas, 2019Lightning Strike in Kansas, August 21, 2019
August 21, 2019 · NWS ICT · 1 event in 1 county or zone
Early in the morning on the 21st, lightning struck a camper in Cottonwood Falls. The camper was destroyed with only one wall left standing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning on the 21st, lightning struck a camper in Cottonwood Falls. The camper was destroyed with only one wall left standing. There were no injuries. The report was received courtesy of radio station KVOE.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 10:57 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 20, 10:57 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1157 PM CDT Tue Aug 20 2019
...Updated Aviation Discussion...
.SYNOPSIS...
Issued at 357 PM CDT Tue Aug 20 2019
A frontal boundary will sag south over the next few days, offering
an increased risk of thunderstorms, some of which will be strong to
severe. There will be a flood/flash flood threat with the storms as
well. Temperatures will gradually cool through the week in the wake
of the front.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 357 PM CDT Tue Aug 20 2019
This afternoon, a weak surface low is located over the Colorado
Front Range, with a warm front extending east across northern
Kansas, eventually intersecting an outflow boundary over northeast
Kansas (remnants from the earlier-day, expansive MCS). To the north,
a cold front is pushing south out of the Northern Plains.
South of the warm front, a hot airmass is in place with temperatures
in the upper 90s to around 103 degrees. This combined with higher
humidity has led to heat indices in the 105-115 degree range,
highest across southern Kansas. The ongoing Heat Advisory and
Excessive Heat Warning will remain in place with no change.
Low-level water vapor imagery shows increasing mid-level moisture
overspreading Kansas east of a slow-moving PV anomaly (located over
the Southern High Plains). This is occurring atop a well mixed
boundary layer with a deeper, sub-cloud layer and high DCAPE.
Thunderstorms have begun developing in NW Oklahoma, with at least
some increase in CU noted north into/near central KS. There may be
enough forcing (ahead of the PV anomaly) and surface convergence for
a few high-based storms to develop, primarily with a gusty wind
threat (given the above environmental factors).
Later tonight through Thursday, the above-mentioned frontal boundary
will slowly sag south, with the southward push likely augmented by
convection each day/night. Meanwhile, several upper level shortwaves
will eject out of the Central/Northern Rockies. Each wave will not
only provide some increased large-scale ascent, but also act to push
the front a little further south. Lift may also be aided by entrance
region dynamics with a modest mid/upper jet.
Given uncertainties in the placement of the front each day, caution
is advised regarding the various model solutions out there. The
general expectation, though, is a gradual increase in showers/storms
as the front crosses any one area, with storm coverage possibly
enhanced with any passing shortwave. The latest forecast update
tries to cover the various scenarios, but keep in mind changes are
likely as the front sags south.
The combination of modest shear, moderate instability, and steeper
lapse rates should prove sufficient for a strong to severe
thunderstorm threat with any storms that form along the front.
Additionally, a high PWat airmass and, at times, slower storm
motions may tend to favor heavy rainfall and at least some
flood/flash flood potential. Temperatures ahead of the front will be
hot again tomorrow, then gradually decrease in the wake of the
front. Better mixing tomorrow may tend to limit how high the
humidity gets, but once again heat indices may approach 105 degrees,
especially southern Kansas. Given uncertainty with the front,
dewpoints, and convection, we'll hold off on any heat headlines for
now.
Martin
.LONG TERM...(Saturday through Tuesday)
Issued at 357 PM CDT Tue Aug 20 2019
Next week, the upper level jet will sag south, offering the chance
for another front to push through the area with additional
thunderstorm opportunities and, perhaps, an eventual shot at
somewhat lower temperatures.
Martin
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Aug 20 2019
Elevated convection that was present in central Kansas earlier
this evening has waned as of the midnight hour, with only a few
lingering showers just to the west and south of the KGBD terminal.
For the rest of the night, VFR conditions are generally expected
to persist. However, it will be hard to completely rule out a
scattered shower or thunderstorm in the vicinity of central Kansas
overnight.
A tricky forecast is in store for tomorrow, however, as a surface
front sags south across northern Kansas. This will re-introduce
chances for showers and storms again tomorrow afternoon and
evening for most terminals, though there remains some question
regarding timing and how far south convective activity will make
it. Have trended the chances in the TAFs with this forecast
issuance by including VCTS, but expect further refinements with
later issuances.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 74 95 70 84 / 10 30 60 50
Hutchinson 73 94 67 82 / 20 30 60 50
Newton 73 92 67 82 / 10 30 60 50
ElDorado 73 93 68 83 / 10 30 60 50
Winfield-KWLD 74 95 70 85 / 10 20 50 40
Russell 71 89 66 81 / 40 60 70 40
Great Bend 72 93 66 81 / 40 40 60 50
Salina 73 90 67 80 / 20 50 70 50
McPherson 72 92 67 80 / 20 30 70 50
Coffeyville 75 94 71 86 / 10 20 60 50
Chanute 74 92 69 84 / 20 30 60 60
Iola 74 91 69 83 / 20 40 60 60
Parsons-KPPF 75 93 70 84 / 10 30 60 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...TAV
Hazardous weather outlook, Aug 20, 8:13 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
913 PM CDT Tue Aug 20 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-220215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
913 PM CDT Tue Aug 20 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated thunderstorms are possible this evening and into tonight
across portions of central Kansas. The strongest storms could
produce winds up to 50mph and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A front will sag south over the next few days with an increased
risk of thunderstorms as is pushes through. Some of those
thunderstorms will likely be strong to severe with large hail and
damaging wind gusts the primary threats. Heavy rainfall and flooding
will also be a threat.
Another front may bring more thunderstorms to the area early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 20, 6:43 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST CHASE 38.36N 98.35W
08/20/2019 E70 MPH RICE KS EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL REPORTED WITH WINDS UP TO 70MPH
IN CHASE. REPORTS RECEIVED OF SHINGLES BEING BLOWN OFF OF
ROOFS AS WELL.
&&
TVAUGHANLocal storm report, Aug 20, 6:46 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 W CHASE 38.36N 98.42W
08/20/2019 E1.00 INCH RICE KS TRAINED SPOTTER
&&
TVAUGHANSpecial weather statement, Aug 20, 7:29 PM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
829 PM CDT Tue Aug 20 2019
KSZ032-210200-
Russell KS-
829 PM CDT Tue Aug 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Russell County in central Kansas...
* Until 900 PM CDT.
* At 826 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Dorrance, or 8 miles west of
Wilson...moving northeast at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dorrance, Bunker Hill, Wilson Lake and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3896 9849 3870 9849 3870 9865 3876 9876
3901 9872
TIME...MOT...LOC 0128Z 205DEG 13KT 3879 9862
MCGUIRELightning, Chase
- When
- August 21, 12:30 AM CST to 12:31 AM CST
- Where
- Chase County, 0.54 mi W of Cottonwood Falls
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 38.370, -96.540
The lightning struck a camper. The camper was subsequently destroyed with only one wall left standing. No injuries were reported. The report was received courtesy of radio station KVOE. This was a delayed report.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 21 to 25, 2019$700,000 · 2 events
- Flash Flood and Hail in Colorado, August 21, 2019$500,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in New York, August 21, 2019$1,000 · EF1 · 38 events
- Hail and Damaging Winds in North Carolina, August 21, 2019$100,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in North Carolina, August 21, 2019$43,000 · 50 kt wind · 17 events
- Flash Flooding and Flood in New York, August 21, 2019$54,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Kansas, August 21, 20192 in hail · 30 events
- Tornado in Vermont, August 21, 2019EF1 · 1 event
- Hail and Damaging Winds in Oklahoma, August 21, 2019$20,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Pennsylvania, August 21, 20191 in hail · 12 events
- Damaging Winds in North Carolina, August 21, 2019$7,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Montana, August 21, 20191 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853616.